Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 242, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 7, 2018, 9:13 PM CDT for Chautauqua County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2018, 9:13 PM CDT (02:13 UTC)
- Expired
- Oct 7, 2018, 9:50 PM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Chautauqua County, KS
The radar
The Wichita radar (KICT), 120 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 463 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 7:38 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Oct 7, 7:38 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Wichita KS 738 PM CDT Sun Oct 7 2018 .SYNOPSIS... Issued at 227 PM CDT Sun Oct 7 2018 The current forecast remains on track with multiple consecutive rounds of heavy rain anticipated through Tue as a mid/upper trough approaches slowly from the west. Efficient rainfall production is anticipated as we remain within the moist tropical plume with PWATs running 200+ percent of normal. && .SHORT TERM...(This evening through Wednesday night) Issued at 227 PM CDT Sun Oct 7 2018 Tonight-Monday night...Surface cyclogenesis is underway across the Southern High Plains which will allow the warm front to continue mixing slowly north across the area this evening and tonight. As moisture is advected into central KS, areas of fog appear likely. Increasing low level flow will serve to transport low level moisture north across the area tonight with more widespread coverage of showers and storms anticipated with continued mid-level waa/isentropic upglide tonight and through the day on Monday. The more focused heavy rain potential through this period may be along and west of the Kansas Turnpike region where the frontal zone is progged to stall. We may see a handful of strong storms Mon-Mon night with steepening mid-level lapse rates and increasing deep layer shear but heavy rain is expected to remain the primary threat. Tue-Tue night...The mid/upper trough is progged to emerge over the Central Plains states on Tuesday and Tuesday night. The cold front will finally begin to march eastward across the area clearing southeast Kansas Tuesday evening. Some scattered showers may linger into the overnight hours, but the threat for additional heavy rain should rapidly come to an end from west to east as we move through the overnight hours on Tue. Once again, we may see a handful of strong or marginally severe storms along and ahead of the front on Tue but the primary threat will continue to be heavy rain and flooding concerns. Wed-Wed night...A stable post-frontal regime is anticipated across the area on Wed as high pressure settles over the area in the wake of the trough with dry weather and seasonably cool temperatures. .LONG TERM...(Thursday through Sunday) Issued at 227 PM CDT Sun Oct 7 2018 The mid/upper flow is progged to become more zonal and progressive with another shortwave trough progged to move across the area late in the week bringing additional chances for showers late Thu into early Fri. This system will be followed by another progressive clipper system over the weekend which will provide a reinforcing shot of cool air and only low probabilities for light precipitation. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 735 PM CDT Sun Oct 7 2018 IFR/LIFR anticipated at most sites through midday Monday. Threat of storms and modest instability will be primarily east of I-35 this evening as diffuse warm front lifts slowly north. Some improvement anticipated at KCNU/KICT in the morning, with KHUT/KSLN improving around midday. KRSL will be slowest to improve. Widespread IFR/LIFR is probable north of warm front. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 75 63 68 / 90 70 90 90 Hutchinson 59 71 58 64 / 90 80 90 90 Newton 62 73 61 66 / 100 70 90 90 ElDorado 64 76 64 70 / 80 60 80 90 Winfield-KWLD 66 78 65 71 / 100 60 80 90 Russell 51 64 51 58 / 90 90 80 80 Great Bend 52 68 52 60 / 90 90 80 80 Salina 55 71 58 64 / 90 80 90 90 McPherson 58 71 58 64 / 80 80 90 90 Coffeyville 70 83 68 78 / 70 30 50 80 Chanute 69 82 67 75 / 80 40 50 80 Iola 68 81 67 75 / 80 40 50 80 Parsons-KPPF 70 82 68 76 / 70 40 50 80 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday morning for KSZ032-033-047>053- 067>070-082-083-091>094-098. && SYNOPSIS...MWM SHORT TERM...MWM LONG TERM...MWM AVIATION...PJH
Hazardous weather outlook, Oct 7, 4:18 PM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 418 PM CDT Sun Oct 7 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-082130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 418 PM CDT Sun Oct 7 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Showers and thunderstorms will become more numerous across the area tonight. Heavy rain will be possible with the more intense showers and storms. See latest flood watch and river flood warnings for additional details. Areas of fog will continue to impact portions of central and south central Kansas tonight. Visibilities could be reduced below a mile at times. .DAYS TWO THROUGH SEVEN...Monday through Saturday Heavy rain and flooding will ramp up on Monday and Tuesday, especially along and west of the Kansas Turnpike. See latest flood watch and river flood warnings for additional details. A few of the stronger storms may produce wind gusts around 50 mph on Monday. For Tuesday, a few of the stronger storms over eastern Kansas may produce large hail and damaging winds in addition to heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 9:50 PM CDT | River Flood Warning | ICT | Ellsworth | 68 hr |
| Oct 7, 9:50 PM CDT | River Flood Warning | ICT | Saline | 4 days |
| Oct 7, 9:56 PM CDT | River Flood Warning | ICT | McPherson | 64 hr |
| Oct 7, 10:01 PM CDT | River Flood Warning | ICT | Lincoln | 42 hr |
| Oct 7, 10:06 PM CDT | Areal Flood Warning | ICT | Chautauqua | 12 hr |
| Oct 7, 10:55 PM CDT | Special Weather Statement | ICT | Wilson | 95 min |
| Oct 8, 2:54 AM CDT | Areal Flood Warning | ICT | Allen, Neosho, Wilson | 7 hr |
| Oct 8, 7:17 AM CDT | River Flood Warning | ICT | Allen | 69 hr |
| Oct 8, 8:48 AM CDT | Areal Flood Warning | ICT | Kingman | 3 days |
| Oct 8, 9:30 AM CDT | River Flood Warning | ICT | Butler | 65 hr |
| Oct 8, 9:37 AM CDT | River Flood Warning | ICT | Butler, Cowley | 3 days |
| Oct 8, 9:53 AM CDT | River Flood Warning | ICT | Sedgwick, Sumner | 3 days |
| Oct 8, 9:56 AM CDT | River Flood Warning | ICT | Sumner | 4 days |
| Oct 8, 9:58 AM CDT | River Flood Warning | ICT | Sedgwick | 4 days |
| Oct 8, 9:59 AM CDT | Areal Flood Warning | ICT | Allen, Neosho, Wilson | 4 days |
| Oct 8, 10:14 AM CDT | River Flood Warning | ICT | McPherson, Saline | 70 hr |
| Oct 8, 10:22 AM CDT | River Flood Warning | ICT | Chase | 5 days |
| Oct 8, 10:22 AM CDT | River Flood Warning | ICT | Chase, Lyon | 65 hr |
| Oct 8, 10:33 AM CDT | River Flood Warning | ICT | Allen, Neosho | 4 days |
| Oct 8, 10:33 AM CDT | River Flood Warning | ICT | Neosho | 4 days |
| Oct 8, 10:33 AM CDT | River Flood Warning | ICT | Labette, Neosho | 6 days |
| Oct 8, 11:45 AM CDT | Areal Flood Warning | ICT | Harper | 5 days |
| Oct 8, 11:54 AM CDT | Special Weather Statement | ICT | Saline | 36 min |
| Oct 8, 12:50 PM CDT | Special Weather Statement | ICT | Sumner | 40 min |
| Oct 8, 12:54 PM CDT | Areal Flood Warning | ICT | Harvey, McPherson, Reno, Rice | 24 hr |
| Oct 8, 12:58 PM CDT | Areal Flood Warning | ICT | Barton, Ellsworth, Lincoln, Russell | 24 hr |
| Oct 8, 1:03 PM CDT | Areal Flood Warning | ICT | Sumner | 24 hr |
| Oct 8, 1:29 PM CDT | Special Weather Statement | ICT | Sumner | 31 min |
| Oct 8, 1:34 PM CDT | Areal Flood Warning | ICT | Sedgwick | 24 hr |
| Oct 8, 3:20 PM CDT | Special Weather Statement | ICT | Greenwood | 25 min |
| Oct 8, 4:11 PM CDT | River Flood Warning | ICT | Sedgwick | 52 hr |
| Oct 8, 4:12 PM CDT | Areal Flood Warning | ICT | Marion | 46 hr |
| Oct 8, 4:21 PM CDT | River Flood Warning | ICT | Butler, Cowley | 52 hr |
| Oct 8, 4:21 PM CDT | River Flood Warning | ICT | Cowley | 4 days |
| Oct 8, 4:59 PM CDT | River Flood Warning | ICT | Marion | 3 days |
| Oct 8, 5:10 PM CDT | River Flood Warning | ICT | Cherokee, Labette | 7 days |
| Oct 8, 5:35 PM CDT | Areal Flood Warning | ICT | Saline | 42 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.